MHRA issues further warning on varenicline
By Nigel Praities
Varenicline can cause suicidal thoughts and behaviour even in those with no history of pre-existing psychiatric conditions, warns the medicines regulator.
The advice comes after an analysis of data by the Drug Safety Research Unit showed more than half of patients taking varenicline with depression, and one suicide, were seen in patients with no history of previous psychiatric illness.
The Medicines and Healthcare Products Regulatory Agency said varenicline would be ‘carefully monitored' amid fears over possible links to depression and suicidal thoughts in December last year.
This monitoring found 129 reports of suicidal thoughts in patients taking varenicline up to March 2008, with two patients committing suicide.
Most reports involved people who had pre-existing psychiatric conditions or other psychosocial risk factors, but a detailed MHRA review of yellow card data found that suicide-related events were also reported in patients taking varenicline who have no known pre-existing psychiatric conditions and in patients who continued to smoke.
Data from the DSRU, presented at the UK National Smoking Cessation Conference this month, revealed 54% of those on varenicline who experienced depression, and 62% of those with anxiety, had no history of previous psychiatric illness.
One of the two suicides reported in patients on varenicline was also in someone with no previous history of psychiatric illness.
Dr Alex Bobak a smoking cessation GPSI in Battersea, south London, said these data did not reflect what he saw in clinical practice.
‘This is an extremely effective drug to help people stop smoking. I talk to stop smoking advisers all over the country and their experience unanimously is that overall people actually report far less psychological symptoms compared to any other quit attempt,' he said.
A spokesperson from Pfizer said the evidence did not show a causal relationship between varenicline and the psychiatric symptoms, but in some reports an association 'could not be excluded'.
'It has become apparent that both physicians and their patients would appreciate more direct guidance about discontinuation of treatment if these symptoms occur and are of concern. Pfizer and EMEA are currently updating the European prescribing information to provide such guidance,' she said.
The warning from the MHRA appeared in this month's Drug Safety Update.